Neurotoxicity is a common side effect from chronic use of an opioid medication or using the drug at higher doses. It is essentially the destruction of neurons, or nerve cells, in the brain, and it can lead to many cognitive side effects that may not directly associate with opioid drugs.
These loosely defined symptoms as opioid-induced neurotoxicity tend to happen to older patients and those who have kidney impairment. It is not the same as overdose, which tends to produce stupor and decreased respirations, and it is not correctly a peripheral neuropathy. It is a blend of neurological deficits that have jointly been labeled the neurotoxicity of opioid medications.
Causes of Neurotoxicity
Neurotoxicity is the result of opioid by-products in the bloodstream. When you take an opioid drug, your liver processes the drug and produces a waste product. This waste product is then expelled from the body by the kidneys. In some cases, waste products can build up in the body or cause damage to brain tissue. This will lead to symptoms that are unlike overdose, and other causes, such as dehydration or low blood sugar, usually must be ruled out.
Older adults on opioid pain medications are more likely to have this syndrome because their bodies are not efficient at processing and eliminating waste products or metabolites. If you have kidney failure, it will lead to the metabolites building up in the body and causing symptoms. Those who are on a high dose of the medication for a long time or those who increase the amount precipitously can also run neurotoxicity risk. Finally, dehydration can make you susceptible to the symptoms of this condition.
Symptoms of Neurotoxicity
Neurotoxicity usually becomes apparent three to five days after starting a new opioid or after an increase in the medication. However, it can happen with chronic opiate usage depending on the kidneys and hydration status. In some people, the symptoms surface for no reason other than their body is particularly susceptible to the metabolites.
Agitation is generally seen in cases of neurotoxicity, and sometimes sedation is present as well. Although sedation is a side effect of opioids, this sedation is more profound and persistent. Some patients may experience visual hallucinations, but one of the most common symptoms is confusion. This includes cognitive impairment, trouble concentrating, and difficulty thinking clearly.
Hyperalgesia is sometimes seen, and this is a worsening of pain despite taking the opioid. Allodynia is also a symptom, and this is when a normally non-painful stimulus is felt as painful. Finally, myoclonus, or the repetitive jerking of muscles, often presents in cases of opioid-induced neurotoxicity.
It is sometimes necessary to completely stop an opioid pain medication or cycle to a different one to treat neurotoxicity. Other opioids produce different metabolites, and you may not have the same neurotoxic effect if using a different drug. However, you will always run the risk of neurotoxicity when you take an opioid long-term, mainly if you are elderly or have difficulties with your kidneys. In essence, the only actual treatment is stopping the medication.
It can also be treated by decreasing the medication and using an adjuvant drug non-opioid, such as non-steroidal anti-inflammatory drugs. In some cases, merely rehydrating and drinking plenty of fluids can reverse symptoms. If the drug cannot be removed entirely, then treatment for the symptoms is necessary, such as treating agitation with a sedative.
The best way to prevent or treat neurotoxicity symptoms is to stop taking the opioid drug, and the easiest way to do this is through rapid detox. You can accomplish it through traditional detox, but it is often much more complicated and unnecessary. Only taking methadone or Suboxone will not always help with neurotoxicity because they are still opioid drugs, and these drugs can produce their metabolites. Rapid detox may be the solution to help you recover from this collaborative group of symptoms.
Opioid Toxicity Differential Diagnoses
Opioid Toxicity and Withdrawal
Neurotoxicity of Illicit Drugs on Parkinson’s Disease